News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Treatment Modalities

Question: Short runs of V-Tach...Too much Beta blocker?


 Betablockade - Sun Dec 09, 2007 11:06 am

Hello and thank you for the time that you take for us! I am a 47y/o male in good health. I was placed on a beta blocker for PSVT two years ago. I used to go a couple of years in between episodes of PSVT in the past (years ago), but in the last 3 years, I have had several flare ups of PSVT. Hench the script for Toprol-XL 50mgs BID. It seems to almost completely stop the PSVT, but still have a few PACs & PVCs. I recently had a FULL cardiac workup, including treadmill. All was normal. My question is this: (1) I weighed 273 lbs at 6.0' I have lost 35 lbs since starting the Toprol in Dec.2005. Could the Toprol-XL dose be too much for me now? My 24 hr. Holter showed a low HR of 43, and a high of 115 (which was after a 2 mile power walk) I cannot get my HR up past that. It also showed a 5 beat run of V-Tach (which was a new event to me, and I could feel the difference) Also about 163 assorted ectopic beats. My MD was not concerned at all. (2) Can too much Beta blocker cause ta run of V-tach? Dr.Mokhtar stated in one thread that hypothyroidism induced bradycardia can cause V-tach, as the ventricles try to take over the role of the AV or pacemaker. Could this be my problem? I plan to wean down on the Toprol. I am at a total of 75 mgs per day now, but still have a resting HR of 58-60. I guess losing weight warrants a dosage reduction? Also, I notice an icrease in my PACs & PVCs when I have excessive gas or indigestion. Is there a link? Perhaps a vagus nerve irritation causing more palps? I have read that there is definately a link, but would still like your input. Thanks again for your time. I greatly appreciate it!
 Dr. Chan Lowe - Sun Jan 20, 2008 10:47 pm

User avatar Hi Betablockade,

Extended release metoprolol (Toprol XL) is a commonly used beta-blocker used for many different cardiac issues. 100mg/day is a mid-level dose for most needs. With adult dosing, dose is generally not based on weight; however, large changes in weight can cause an increased effect of medications even though they aren't dosed based on weight.

It may very well be that now your dose is too high and your heart rate is being held too low. If the heart rate is too low, the ventricles may try to take over and subsequently may induce a run of ventricular tachycardia.

Regarding the connection between indigestion and PVC's, I'm less familiar with this area but it certainly could be that the vagus nerve is being irritated causing some cardiac effect.

When reducing your beta-blocker dose be sure to do this under the direction of your cardiologist. Basically, since you are on it for PSVT the goal should be to get the lowest dose possible that still controls your PSVT while minimizing side effects such as heart rate suppression.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here